Pennsylvania, 2005

Winter Storm in Pennsylvania, December 16, 2005

December 16, 2005 · NWS CTP · 32 events in 32 counties and zones

32 winter storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Dec 15, 8:45 PM EST, 6 hours 15 minutes earlier.

Area forecast discussion, Dec 15, 8:45 PM EST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
845 PM EST THU DEC 15 2005

.SHORT TERM (REST OF TONIGHT)...

UPDATING GRIDS/ZONES TO REFLECT LOWER TOTAL SNOWFALL AMOUNTS ACROSS
CENTRAL AND NORTHERN ZONES. SLEET/FREEZING RAIN MIX HAS NOW EXPANDED
N/W OF STATE COLLEGE/ALTOONA/WILLIAMSPORT AS OF 0130Z. IN
FACT...CURRENT METARS AND MESONET OBS INDICATE ABOVE-FREEZING SFC
AIR HAS INVADED EXTREME SE COUNTIES...WHERE CURRENT ADVISORY IS IN
EFFECT.

FOR CENTRAL AND NW AREAS (INCLUDING LAURELS)...AS UPPER LEVEL LOW
CONTINUES TO SHIFT E OVERNIGHT...EXPECT THE ABOVE-FREEZING LAYER
AROUND 5000 FT TO BEGIN COOLING...ALLOWING P-TYPE TO SWITCH BACK TO
MAINLY SNOW ACROSS CENTRAL AND W. HOWEVER...BEST UVM/QPF SHOULD HAVE
MOVED E OF THESE AREAS...AND THUS ANTICIPATING ONLY ANOTHER 1-3
INCHES OF SNOWFALL...MAINLY AFTER MIDNIGHT. THIS SHOULD BRING STORM
TOTALS INTO THE 4-7 INCH RANGE.

ACROSS SE PORTION OF WARNING AREA...EXPECT MAINLY SLEET/FREEZING
RAIN TO PERSIST OVERNIGHT...WITH AN ADDITIONAL 0.10-0.25 INCH OF ICE
ACCRETION. THIS SHOULD YIELD AT LEAST MODERATE ICING ON EXPOSED
SURFACES...STILL RESULTING IN SCATTERED-NUMEROUS POWER OUTAGES. THIS
AREA OF MODERATE ICING SHOULD REMAIN MAINLY N/W OF HARRISBURG.
CLOSER TO THE HARRISBURG VICINITY...EXPECT A CHANGEOVER TO PLAIN
RAIN FOR SEVERAL HOURS...BEFORE COLD SFC AIR DRAINS BACK TO THE
S...ALLOWING PRECIP TO CHANGE BACK TO FREEZING RAIN WELL AFTER
MIDNIGHT.

EVEN FURTHER SE...ACROSS THE ADVISORY AREA...MAINLY PLAIN RAIN
CURRENTLY UNDERWAY. HOWEVER...EVEN HERE...SOME CHANGEOVER BACK TO
FREEZING RAIN POSSIBLE AFTER 4 AM...THUS WILL KEEP ADVISORY GOING
FOR ADDITIONAL TREACHEROUS TRAVEL CONDITIONS TOWARD DAYBREAK.

EXPECT LINGERING SNOW SHOWERS INTO THE MORNING HOURS ACROSS MUCH OF
THE AREA...ALTHOUGH SOME RAIN SHOWERS COULD OCCUR ONCE DOWNSLOPING
NW FLOW WARMS SE AREAS BRIEFLY DURING THE MID MORNING HOURS.
THUS...HAVE INCREASED THE POPS THROUGH MIDDAY ACROSS THE ENTIRE AREA
(LIKELIES ACROSS THE LAURELS/NW...TAPERING TO SLIGHT CHC ACROSS THE
FAR SE.

&&

.PREVIOUS DISCUSSION...
(ISSUED 345 PM EST THU DEC 15 2005)

SHORT TERM (TONIGHT THROUGH FRIDAY)...
THE WINTER PRECIPITATION HAS ARRIVED. SNOW WITH ACCUMULATIONS OF
6-10 INCHES IS LIKELY OVER MOST OF NORTH AND CENTRAL PENNSYLVANIA.
THE SREFS SHOW MIXED PCPN IS A POTENTIAL PROBLEM TO THE NEW YORK
BORDER...THIS COULD LIMIT SNOW AMOUNTS. THE IMPACT OF SLEET WILL BE
MORE TO THE SOUTH.  A FEW OUTLIER SREFS SHOW CLOSE TO A FOOT IN
CENTRAL AREAS. IF THE SOUTHERN STORM SHUTS OFF THE WARM AIR FAST
ENOUGH SOME AREAS COULD SEE IN EXCESS OF 10 INCHES OF SNOWFALL.

ON THE WARMER SIDE...SOME SREF MEMBERS SHOW FREEZING RAIN
ACCUMULATION POTENTIAL OF 0.2 TO 0.6 INCHES. MOST SREF MEMBERS
SUGGEST ICE WILL BE LIMITED IN THE EXTREME SOUTHEASTERN AREAS AS IT
SHOULD GET WARM ENOUGH TO TURN TO RAIN. THE HARRISBURG...YORK...AND
LANCASTER AREAS SHOULD TURN TO ALL RAIN SOME TIME AFTER MIDNIGHT.
SEVERAL MEMBERS SHOW SIGNIFICANT SLEET TO LIMIT SNOW TOTALS IN
CENTRAL AREAS. MEDIAN QPF IS IN THE 0.6 TO 1 INCH RANGE OVER MOST OF
CENTRAL PA.

MOST MODELS SUGGEST AS THE SECONDARY LOW TAKES CONTROL TONIGHT...THE
PRECIPITATION WILL CEASE RAPIDLY BETWEEN 09 AND 12Z FRIDAY. PARTLY
CLOUDY SKIES IN THE MORNING OVER SOUTHERN AREAS SHOULD HELP WITH
SNOW AND ICE REMOVAL. ANY SNOW OR SNOW AND RAIN SHOULD BE ENDING IN
EASTERN AREAS IN THE EARLY MORNING. IN THE WESTERN AREAS...THIS WILL
ALLOW THE SNOW AND SLEET TO CHANGE BACK TO SNOW.

SNOW SHOWER ACTIVITY SHOULD BE LIMITED TO THE NORTHERN WESTERN AND
SOUTHWESTERN MOUNTAINS. LOWERED POPS FOR FRIDAY.

LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
UPR TROF IS FORECAST TO DOMINATE NERN NOAM THROUGH THE
PD...MAINTAINING BELOW NORMAL TEMPS AND MAINLY DRY CONDITIONS. SOME
SCT LE SNOW ACTIVITY MAY BE MAINTAINED THROUGH FIRST HALF OF THE PD
WITH CONTINUED W/NWRLY FLOW. SOME MODEL GUIDANCE HINTS AT ANOTHER
SRN STREAM STORM POSSIBLY MOVING ALONG THE EAST COAST IN THE MONDAY
TO TUESDAY TIME FRAME. AT THIS POINT...TRENDS ARE SUGGESTING THAT
ANY PCPN WILL NOT AFFECT PA...BUT TIME WILL TELL.

AVIATION...
FLYING CONDITIONS ARE AND WILL REMAIN POOR...MAINLY LIFR AND
IFR...AS SNOW AND ICE PELLETS BATTER THE REGION THE EVENING.
FREEZING RAIN WILL ADD TO THE MIX. THE FREEZING RAIN WILL REQUIRE
DEICING EQUIPMENT. CONDITIONS SHOULD IMPROVE WITH A RETURN OF MVFR
AND VFR CONDITIONS FRIDAY MORNING AS THE SNOW...SLEET...FREEZING
RAIN AND RAIN MOVE OFF TO OUR NORTHEAST.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FOR PAZ004>006-010>012-017>019-024>028-
033>037-041-042-045-046-049>053-056>059-063-064 UNTIL NOON
FRIDAY.
WINTER WEATHER ADVISORY FOR PAZ065-066 UNTIL NOON FRIDAY.
&&

SHORT TERM...KL
Hazardous weather outlook, Dec 15, 3:36 AM EST, 23 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
336 AM EST THU DEC 15 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-160845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
336 AM EST THU DEC 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAYS ONE AND TWO...TODAY THROUGH FRIDAY

A WINTER STORM WILL BRING SNOW AND MIXED PRECIPITATION TO CENTRAL
PENNSYLVANIA TODAY...TONIGHT AND FRIDAY MORNING. SEVERAL INCHES
OF SNOW MAY ACCUMULATE OVER A LARGE PORTION OF CENTRAL
PENNSYLVANIA BY MIDDAY FRIDAY. SOUTHERN AND EASTERN PORTIONS WILL SEE
THE SNOW MIX WITH AND CHANGE TO SLEET AND FREEZING RAIN LATE
THIS EVENING...WITH A SIGNIFICANT ACCUMULATION OF ICE IS POSSIBLE
IN THESE AREAS LATE TONIGHT INTO FRIDAY...CAUSING SOME DOWNED TREE
LIMBS AND SPORADIC POWER OUTAGES. YORK AND LANCASTER COUNTIES WILL SEE
SNOW THIS AFTERNOON MIX WITH SLEET AND FREEZING RAIN BY THIS EVENING...
AND EVENTUALLY CHANGE TO ALL RAIN LATE TONIGHT OR EARLY FRIDAY
MORNING. THE STORM WILL WIND DOWN EVERYWHERE BY MIDDAY FRIDAY.

.DAYS THREE THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

32 winter storm. Local standard time, as filed.

Winter Storm, Warren

When
December 16, 3:00 AM EST to 9:00 AM EST
Where
Warren forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.815, -79.274 (the zone’s center; the record gives no point)

A low pressure system developed along the Gulf Coast early on Thursday December 15th, and then tracked northeast toward the mid Atlantic Coast from Thursday night into early Friday morning on December 16th. This storm spread a swath of wintry precipitation across central Pennsylvania from early Thursday afternoon, into Thursday night and early Friday morning. Precipitation began as snow, but then mixed with sleet and freezing rain by late Thursday afternoon. The mix of sleet and freezing rain then persisted through much of Thursday night, before changing back to light snow as it ended early Friday.Snowfall accumulations ranged from 1 to 3 inches across the lower Susquehanna Valley, to 3 to 6 inches across the central mountains, with 6 to 8 inches across the north central mountains. However, ice accretion of one quarter inch or more occurred across a large portion of the central mountains, and portions of the lower and mid Susquehanna Valley. The combination of snow and ice significantly impacted travel across much of central Pennsylvania Thursday evening into Friday morning. Several road closures occurred to due multi-vehicle accidents, including portions of Interstate 80 in Union County.

Winter Storm, Adams

When
December 16, 3:00 AM EST to 9:00 AM EST
Where
Adams forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.872, -77.218 (the zone’s center; the record gives no point)

Winter Storm, Bedford

When
December 16, 3:00 AM EST to 9:00 AM EST
Where
Bedford forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.007, -78.490 (the zone’s center; the record gives no point)

Winter Storm, Blair

When
December 16, 3:00 AM EST to 9:00 AM EST
Where
Blair forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.481, -78.349 (the zone’s center; the record gives no point)

Winter Storm, Cambria

When
December 16, 3:00 AM EST to 9:00 AM EST
Where
Cambria forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

Winter Storm, Cameron

When
December 16, 3:00 AM EST to 9:00 AM EST
Where
Cameron forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.437, -78.204 (the zone’s center; the record gives no point)

Winter Storm, Clearfield

When
December 16, 3:00 AM EST to 9:00 AM EST
Where
Clearfield forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.000, -78.474 (the zone’s center; the record gives no point)

Winter Storm, Columbia

When
December 16, 3:00 AM EST to 9:00 AM EST
Where
Columbia forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.049, -76.405 (the zone’s center; the record gives no point)

Winter Storm, Cumberland

When
December 16, 3:00 AM EST to 9:00 AM EST
Where
Cumberland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.164, -77.266 (the zone’s center; the record gives no point)

Winter Storm, Elk

When
December 16, 3:00 AM EST to 9:00 AM EST
Where
Elk forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.425, -78.649 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
December 16, 3:00 AM EST to 9:00 AM EST
Where
Franklin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.927, -77.721 (the zone’s center; the record gives no point)

Winter Storm, Fulton

When
December 16, 3:00 AM EST to 9:00 AM EST
Where
Fulton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.925, -78.113 (the zone’s center; the record gives no point)

Winter Storm, Huntingdon

When
December 16, 3:00 AM EST to 9:00 AM EST
Where
Huntingdon forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.417, -77.981 (the zone’s center; the record gives no point)

Winter Storm, Juniata

When
December 16, 3:00 AM EST to 9:00 AM EST
Where
Juniata forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.531, -77.402 (the zone’s center; the record gives no point)

Winter Storm, McKean

When
December 16, 3:00 AM EST to 9:00 AM EST
Where
McKean forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.808, -78.569 (the zone’s center; the record gives no point)

Winter Storm, Mifflin

When
December 16, 3:00 AM EST to 9:00 AM EST
Where
Mifflin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.610, -77.617 (the zone’s center; the record gives no point)

Winter Storm, Montour

When
December 16, 3:00 AM EST to 9:00 AM EST
Where
Montour forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.028, -76.659 (the zone’s center; the record gives no point)

Winter Storm, Northern Centre

When
December 16, 3:00 AM EST to 9:00 AM EST
Where
Northern Centre forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

Winter Storm, Northern Clinton

When
December 16, 3:00 AM EST to 9:00 AM EST
Where
Northern Clinton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

Winter Storm, Northern Lycoming

When
December 16, 3:00 AM EST to 9:00 AM EST
Where
Northern Lycoming forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Winter Storm, Northumberland

When
December 16, 3:00 AM EST to 9:00 AM EST
Where
Northumberland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.852, -76.709 (the zone’s center; the record gives no point)

Winter Storm, Perry

When
December 16, 3:00 AM EST to 9:00 AM EST
Where
Perry forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.398, -77.262 (the zone’s center; the record gives no point)

Winter Storm, Potter

When
December 16, 3:00 AM EST to 9:00 AM EST
Where
Potter forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.745, -77.896 (the zone’s center; the record gives no point)

Winter Storm, Schuylkill

When
December 16, 3:00 AM EST to 9:00 AM EST
Where
Schuylkill forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.706, -76.216 (the zone’s center; the record gives no point)

Winter Storm, Snyder

When
December 16, 3:00 AM EST to 9:00 AM EST
Where
Snyder forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.770, -77.070 (the zone’s center; the record gives no point)

Winter Storm, Somerset

When
December 16, 3:00 AM EST to 9:00 AM EST
Where
Somerset forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

Winter Storm, Southern Centre

When
December 16, 3:00 AM EST to 9:00 AM EST
Where
Southern Centre forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

Winter Storm, Southern Clinton

When
December 16, 3:00 AM EST to 9:00 AM EST
Where
Southern Clinton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

Winter Storm, Southern Lycoming

When
December 16, 3:00 AM EST to 9:00 AM EST
Where
Southern Lycoming forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Winter Storm, Sullivan

When
December 16, 3:00 AM EST to 9:00 AM EST
Where
Sullivan forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.446, -76.512 (the zone’s center; the record gives no point)

Winter Storm, Tioga

When
December 16, 3:00 AM EST to 9:00 AM EST
Where
Tioga forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

Winter Storm, Union

When
December 16, 3:00 AM EST to 9:00 AM EST
Where
Union forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.963, -77.062 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483632, 5483633, 5483634, 5483635, 5483636, 5483637, 5483638, 5483639, 5483640, 5483641, 5483642, 5483643, 5483644, 5483645, 5483646, 5483647, 5483648, 5483649, 5483650, 5483651, 5483652, 5483653, 5483735, 5483736, 5483737, 5483738, 5483739, 5483740, 5483741, 5483742, 5483743, 5483744.